Hail, Davis
- When
- September 17, 6:26 PM CST
- Where
- Davis County, 3.34 mi SW of Paris
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.750, -92.620
Public reported nickel sized hail.
A cold front moved in from the west through the day, sparking off storms along the way. The vast majority produced periods of heavy rainfall and sub-severe hail, with only a lone severe hail report of quarter size out of Davis County during the evening of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved in from the west through the day, sparking off storms along the way. The vast majority produced periods of heavy rainfall and sub-severe hail, with only a lone severe hail report of quarter size out of Davis County during the evening of the 17th. Storms lingered into the early hours of the 18th, dropping sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 5:33 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT THU SEP 17 2015 .SHORT TERM /TONIGHT/... ISSUED AT 309 PM CDT THU SEP 17 2015 BOUNDARY CURRENTLY LOCATED ACROSS NORTHWESTERN IOWA...GENERALLY FROM NORTH OF ESTHERVILLE TO NORTH OF OMAHA WILL SLIDE SOUTHEAST THROUGHOUT THE PERIOD. CONCERNS WILL BE WITH SEVERE THUNDERSTORM POTENTIAL AND HEAVY RAINFALL. EARLY MORNING CONVECTION RESULTED IN LOW CLOUDS ACROSS MUCH OF THE CWA WHICH MAY HELP TO LIMIT CONVECTIVE INITIATION TONIGHT...THOUGH WITH FORCING NEAR BOUNDARY EXPECT TO SEE THUNDERSTORMS BEGIN TO DEVELOP ACROSS NORTHERN IOWA...ALONG THE NOSE OF A WEAKENING CAP AND SPREAD SOUTHEAST...AS IS NOTED WITH WEAK RETURNS IN CURRENT RADAR TRENDS. MODEL SOUNDINGS ALL WEAKEN CAP THROUGH AFTERNOON AND SPC ANALYSIS NOTES 2000+ J/KG CAPE ACROSS MUCH OF THE CWA. BULK SHEAR IS SOMEWHAT LIMITED...THOUGH IS EXPECTED TO CONTINUE TO GRADUALLY INCREASE AND IS SUFFICIENT ENOUGH TO ALLOW FOR ANY THUNDERSTORMS WHICH DO DEVELOP TO PRESENT PERSIST AND SEVERE POTENTIAL...WITH MAIN CONCERNS HAIL AND HIGH WINDS. SOME UNCERTAINTY IN WESTERN EXTENT OF PRECIPITATION GIVEN CURRENT FRONTAL PLACEMENT. HIGH RES MODELS HAVE BEEN PERFORMING WELL TODAY AND ALL KEEP BEST PRECIPITATION FURTHER EAST. THEREFORE HAVE TRENDED PRECIP DOWN IN NORTHERN AND WESTERN CWA. MODELS ARE ALSO MUCH QUICKER...PUSHING PRECIPITATION SOUTH OF IOWA NEAR 06Z...THOUGH HAVE HELD POPS IN THE SOUTH THROUGH PERIOD WITH BOUNDARY EXPECTED TO STALL SOUTH OF IOWA. THETA-E ADVECTION CONTINUES TO INCREASE ALONG BOUNDARY INTO TONIGHT...WITH EXPANDING PRECIPITATION THREAT AFTER 00Z. IN ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN...WITH PWAT VALUES NEAR 1.8 INCHES OR HIGHER. EXPECT THUNDERSTORMS TO BE PROGRESSIVE AS BOUNDARY PUSHES SOUTH WHICH WILL HELP LIMIT FLASH FLOOD THREAT. HOWEVER MAY SEE AN ENHANCED RISK OF FLASH FLOODING WHERE EARLY MORNING CONVECTION PRODUCED 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS....GENERALLY ALONG THE INTERSTATE 80 CORRIDOR IN WESTERN/CENTRAL PORTIONS OF THE CWA. WILL HOLD OFF ON ISSUING FLASH FLOOD WATCH ATTM WITH UNCERTAINTIES IN WESTERN EXTENT OF PRECIPITATION TONIGHT...THOUGH WILL CONTINUE TO MONITOR. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 309 PM CDT THU SEP 17 2015 CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY WITH A STRETCH OF BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND ARE THE HIGHLIGHTS OF THE EXTENDED FORECAST. WIDESPREAD RAIN SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY. FORECAST MODELS ARE IN GOOD AGREEMENT WITH UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS INTO THE MIDWEST. SURFACE FRONT WILL PUSH SOUTH INTO THE MID-MISSISSIPPI VALLEY WITH THE EXITING WAVE. PRECIPITATION CHANCES LINGER INTO FRIDAY EVENING AND THEN TAPER FROM WEST TO EAST ACROSS IOWA WITH SURFACE HIGH BUILDING OVER THE NORTHERN AND CENTRAL PLAINS. SURFACE WINDS WILL GRADUALLY DECREASE LATE FRIDAY NIGHT INTO SATURDAY MORNING IN RESPONSE TO A WEAKENING PRESSURE GRADIENT. CLOUD COVER AND COLD AIR ADVECTION WILL LIMIT HIGHS TOMORROW TO THE MID AND UPPER 60S BEHIND THE FRONT WITH HIGHS IN THE LOWER 70S AHEAD OF THE ADVANCING COLD FRONT. CONTINUED COLD AIR ADVECTION AND CLEARING SKIES WILL SUPPORT OVERNIGHT LOWS IN THE MID 40S IN NORTH CENTRAL IOWA WITH LINGERING CLOUD COVER HOLDING TEMPERATURES IN THE 50S IN SOUTH CENTRAL IOWA. DRY WEATHER FOR THE WEEKEND WITH SURFACE HIGH BUILDING OVER THE STATE. SKIES WILL CLEAR...LIGHT WINDS WILL PREVAIL AND TEMPERATURES WILL REMAIN BELOW NORMAL WITH UPPER 60S AND LOWER 70S FOR HIGHS AND LOWS RANGING FROM THE MID 40S TO LOWER 50S. A GRADUAL WARMING TREND ANTICIPATED NEXT WEEK. AN UPPER RIDGE IN THE SOUTHWEST WILL BEGIN TO BUILD ACROSS THE SOUTHERN AND CENTRAL PLAINS. SOUTH AND SOUTHWESTERLY FLOW WILL RETURN TO THE PLAINS AND THE MIDWEST. MID TO LATE WEEK PRECIPITATION CHANCES LOOK TO RETURN WITH SHORTWAVE ENERGY TOPPING THE RIDGE AND INTERACTING WITH POTENTIAL SURFACE FRONT. && .AVIATION...18/00Z ISSUED AT 633 PM CDT THU SEP 17 2015 COLD FRONT SINKING ACROSS THE AREA EARLY TONIGHT WILL SPAWN SCT SHRA/TSRA FOR THE NEXT SEVERAL HOURS...HANDLED WITH VCTS IN THE TAFS. PRECIP CHANCES WILL END AS THE BOUNDARY MOVES THROUGH...BUT THERE IS SOME UNCERTAINTY AS TO HOW MUCH STRATUS AND BR MAY DEVELOP EVEN BEHIND THE FRONT LATER TONIGHT...ESPECIALLY ACROSS THE SOUTH AS IT STALLS OUT OVER MISSOURI. HAVE INCLUDED LOW CIGS/VSBYS AT OTM AFTER MIDNIGHT BUT WILL NEED TO WATCH OBSERVATIONAL TRENDS CLOSELY FOR POSSIBLE AMENDMENTS. ON FRIDAY MORE WIDESPREAD SHRA IS EXPECTED...WITH TSRA ACROSS THE SOUTH...AND MVFR OR LOWER CONDITIONS POSSIBLE ESPECIALLY IN THE AFTERNOON. GIVEN UNCERTAINTY AT THIS RANGE...HAVE ONLY INCLUDED BROAD TRENDING GROUPS IN THIS DIRECTION FOR THE 00Z TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...ANGLE AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT THU SEP 17 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 359 PM CDT THU SEP 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL MAY ALSO ACCOMPANY THE STORMS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH CENTRAL IOWA WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
6 hail. Local standard time, as filed.
Public reported nickel sized hail.
Public reported quarter sized hail.
Trained spotter reported small amounts of penny sized hail.
Public reported nickel sized hail. Delayed report from September 17th.
Public reported penny to nickel sized hail.
Trained spotter reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599747, 598681, 599746, 599750, 599748, 599749.